Alert archive / Kansas / Red Flag Warnings in 2026

Red Flag Warning 3, NWS Goodland, KS

January 17, 2026Cheyenne County, Kit Carson County, Yuma County, Colorado; 8 counties in Kansas; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this red flag warning at Jan 17, 2026, 12:04 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; 8 counties in Kansas; Dundy County, Hitchcock County, Nebraska. It took effect at Jan 17, 2026, 8:00 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2026, 12:04 AM MST (07:04 UTC)
In effect from
Jan 17, 2026, 8:00 AM MST
Expired
Jan 17, 2026, 6:00 PM MST
In force
10 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2026-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2026-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2682 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-114 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WWUS83 KGLD 170704
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1204 AM MST Sat Jan 17 2026

KSZ015-029-170815-
/O.CAN.KGLD.FW.A.0003.260117T1500Z-260118T0100Z/
Sheridan-Gove-
104 AM CST Sat Jan 17 2026

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 015 AND 029...

The National Weather Service in Goodland has cancelled the Fire
Weather Watch.

The chances for a prolonged period of critical fire weather
conditions have decreased. Be advised that the forecast still
calls for relatively dry and breezy conditions which could aid
fire spread.

$$

COZ252>254-KSZ001-002-013-014-027-028-041-042-NEZ079-080-172200-
/O.UPG.KGLD.FW.A.0003.260117T1500Z-260118T0100Z/
/O.NEW.KGLD.FW.W.0003.260117T1500Z-260118T0100Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-
Greeley-Wichita-Dundy-Hitchcock-
1204 AM MST Sat Jan 17 2026 /104 AM CST Sat Jan 17 2026/

...RED FLAG WARNING IN EFFECT FROM 8 AM MST /9 AM CST/ THIS
MORNING TO 6 PM MST /7 PM CST/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001, 002, 013, 014, 027,
028, 041, 042, 079, 080, 252, 253, AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 8 AM MST /9 AM CST/ this morning to 6 PM MST /7 PM CST/ this
evening. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zones 001 Cheyenne, 002 Rawlins, 
  013 Sherman, 014 Thomas, 027 Wallace, 028 Logan, 041 Greeley, 
  042 Wichita, 079 Dundy, 080 Hitchcock, 252 Yuma, 253 Kit 
  Carson and 254 Cheyenne.

* TIMING...From 8 AM MST /9 AM CST/ this morning to 6 PM MST /7 
  PM CST/ this evening.

* WINDS...North 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Unpredictable fire behavior. Any fires that develop 
  may rapidly grow and spread out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Comply with burn bans and regulations. Avoid driving on dry grass
or brush. Maintain vehicle brakes and tires and secure tow chains
to avoid dragging. Never toss lit cigarettes onto the ground.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/goodland
2 follow-up statements
831 
WWUS83 KGLD 171339 AAA
RFWGLD

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Goodland KS
639 AM MST Sat Jan 17 2026

COZ252>254-KSZ001-002-013-014-027-028-041-042-NEZ079-080-180100-
/O.CON.KGLD.FW.W.0003.260117T1500Z-260118T0100Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-
Greeley-Wichita-Dundy-Hitchcock-
639 AM MST Sat Jan 17 2026 /739 AM CST Sat Jan 17 2026/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST /7 PM CST/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001, 002, 013, 014, 027, 028, 041, 042, 079, 080, 252, 253,
AND 254...

* AFFECTED AREA...Fire Weather Zones 001 Cheyenne, 002 Rawlins, 
  013 Sherman, 014 Thomas, 027 Wallace, 028 Logan, 041 Greeley, 
  042 Wichita, 079 Dundy, 080 Hitchcock, 252 Yuma, 253 Kit 
  Carson and 254 Cheyenne.

* TIMING...Until 6 PM MST /7 PM CST/ this evening.

* WINDS...North at 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 10 to 15 percent.

* IMPACTS...Unpredictable fire behavior. Any fires that develop 
  may rapidly grow and spread out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Comply with burn bans and regulations. Avoid driving on dry grass
or brush. Maintain vehicle brakes and tires and secure tow chains
to avoid dragging. Never toss lit cigarettes onto the ground.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/goodland
836 
WWUS83 KGLD 180050
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
550 PM MST Sat Jan 17 2026

...RED FLAG WARNING ALLOWED TO EXPIRE...

.Winds have weakened and the threat for explosive fire growth is
ending.

COZ252>254-KSZ001-002-013-014-027-028-041-042-NEZ079-080-180200-
/O.EXP.KGLD.FW.W.0003.000000T0000Z-260118T0100Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-
Greeley-Wichita-Dundy-Hitchcock-
550 PM MST Sat Jan 17 2026 /650 PM CST Sat Jan 17 2026/

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST /7 PM CST/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
001, 002, 013, 014, 027, 028, 041, 042, 079, 080, 252, 253, AND
254...

Wind gusts across the region are calming to less than 15 MPH. 
These weakening winds have ended the threat for explosive fire 
growth. Overnight, winds from the southwest will return to 
gusting around 20-30 MPH, but by this time humidity values will 
have climbed to at least 25%. 

$$

For more information from the National Weather Service visit
http://weather.gov/goodland

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jan 16, 10:18 PM MST, 1 hour 46 minutes earlier. Its key messages:

  • Saturday, a Fire Weather Watch is in effect for most of the area due to the possibility dry conditions and strong winds.
  • Wind gusts greater than 45 mph remain possible through Sunday, with a 30 percent chance for wind gusts around 60 mph over parts of eastern Colorado.
  • A fast moving system brings a chance for light snow Sunday night into Monday morning across the tri-state region. The most likely scenario is for a dusting of snowfall if snow does occur, with a low chance (10%) for greater than 1" of snow accumulation.
Area forecast discussion, Jan 16, 10:18 PM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1018 PM MST Fri Jan 16 2026

.KEY MESSAGES...

- Saturday, a Fire Weather Watch is in effect for most of the
  area  due to the possibility dry conditions and strong winds.

- Wind gusts greater than 45 mph remain possible through Sunday,
  with a 30 percent chance for wind gusts around 60 mph over
  parts of eastern Colorado.

- A fast moving system brings a chance for light snow Sunday
  night into Monday morning across the tri-state region. The
  most likely scenario is for a dusting of snowfall if snow does
  occur, with a low chance (10%) for greater than 1" of snow
  accumulation.

&&

.UPDATE...
Issued at 607 PM MST Fri Jan 16 2026

The remainder of the Red Flag Warning for today has been allowed
to expire. Wind gusts of 35-50 mph are still forecast through
the night. The Fire Weather Watch for Saturday still remains in
place currently.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 245 PM MST Fri Jan 16 2026

Large scale amplified flow is in place across the CONUS with the
High Plains/tri-state region under sharp north-northwest flow
between troughing in the east and ridging along the western US.
Strong unidirectional flow (50-60kt) in the 850-700MB layer is still
in place and with deep mixing (up to the 700 MB layer) tapping into
the higher winds and ave resulted in higher wind gusts around or
higher than 70 mph earlier in the afternoon. Blowing dust impacts
have been reported with highly variable conditions in eastern
Colorado and parts of northwest KS, though some of the larger plumes
have trended to become more elevated with deeper mixing (less
surface based impacts). Very dry air combined with the winds have
also led to critical fire weather conditions across much of the
region today despite colder temperatures in the 30s (see Fire
section for details). A Blowing Dust Warning is also in effect
for counties impacted by blowing dust and variable travel
impacts. The strongest 700MB flow is in the process of
decreasing, and mixing heights decrease through 5pm, so there
should be a gradual decreasing trend in maximum wind and
warning impacts through sunset ending as low levels begin to
decouple.

Sunday will be a day to watch for winds and fire weather again.
Winds aloft are forecast in the 40-45kt range for most areas through
the day, with a 50kt 850-700MB wind max possibly lingering over
eastern ND during the morning hours. Mixing heights are not shown to
be as deep as today, but as the sun rises there may be a window
between 9am-Noon in the eastern plains of CO, and NBM probs are 30%
for marginal warning impacts (a few gusts to 60 mph). The more
common impacts will be gusts 40 to 55 mph across the region.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 245 PM MST Fri Jan 16 2026

The blocky large scale pattern with west coast ridging and eastern
US troughing/upper low persists into next week. This keeps
persistent northwest flow aloft across our region, with
progressive shortwave troughs rotating through that flow
generally bringing periods of lee troughing or frontal
passages. This results in day to day variations in temperatures,
periods of winds, and downsloping generally advecting drier air
into our region limiting precipitation potential.

The next period of interest would be Sunday night into Monday
morning when ensembles are showing a stronger negatively titled
shortwave rotating closer to our region interacting with a quasi-
stationary baroclinic zone. Due to the amount of dry air and limited
window for moisture advection QPF should be limited. At the same
time, there is a signal for increasing 700 MB frontogenesis
along the baroclinic zone that could support mesoscale banding
and some potential for light snow accumulations (dusting to 1").
Currently the probability for greater than 0.1" of snow have
increased to the 50% range), however the probabilities for 1"+
are lower (10%). Looking at individual members of ECMWF/GEFS
there are a few outliers trying to resolve the potential for
2-3" totals, but considering the direction this shortwave is
coming from and drier air ahead of it these are going to be
highly conditional on more organized banding and slower wave
passage.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1003 PM MST Fri Jan 16 2026

For KGLD & KMCK... VFR conditions are forecast at both
terminals. That being said, there is the possibility of ceilings
around 2500ft and a few flurries between about 12-17Z. The
overall chance is less than 20%, so haven't included it at this
time. Low level wind shear is forecast over the terminals
through 13-14Z as winds around 200-500ft are forecast to
strengthen to around 40-45kts again. Otherwise, winds near the
surface should remain form the northwest through the day with
speeds around 20-25 kts and gusts 30-40 kts. Winds are forecast
to lighten a bit going into the late afternoon hours, before
decreasing to 10 kts or less from west around sunset.

&&

.FIRE WEATHER...
Issued at 245 PM MST Fri Jan 16 2026

Red Flag Warning and related conditions continues this afternoon,
with very high GFDI values across western locations (90-105) and
values greater than 60 across the rest of the region.
Temperatures are cooler which has kept RH values a little
higher in some areas, but Tds well below zero have also resulted
in RH values near 10% where high wind conditions (gusts greater
than 60 mph) have been occurring. Trends should improve with
decreasing winds and cooling low levels at sunset lining up
with the timing of the current warning expiration.

On Sunday: Very low Tds are forecast (negative teens) and while
temperatures will be cool, RH values near or lower than 15% are
likely at least for western locations. Farther east and south
RH values are currently more marginal. Winds across the region
will not be as extreme as today, but frequent gusts 40-55 mph
are likely (highest values in the west). Parts of the Fire
Weather Watch will be considered for upgrade/reevaluated as the
current event ends this evening, with less confidence in warning
conditions in some parts of the watch.

On Tuesday: Warmer temperatures in the 50s (potential for low
60s) and dry air once again arriving in a downslope pattern may
allow for decreasing RH values to around 15% once again.
However, gradient locally in the tri-state region is much lower
during the time of peak mixing and winds aloft are not as high
limiting the potential for critical fire weather conditions. It
is still a period to watch as another cold front does arrive
during the later part of the may or night which may bring
increasing winds (more likely after RH has recovered).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from 8 AM MST /9 AM CST/ Saturday through
     Saturday afternoon for KSZ001-002-013>015-027>029-041-042.
CO...Fire Weather Watch from 8 AM MST Saturday through Saturday
     afternoon for COZ252>254.
NE...Fire Weather Watch from 8 AM MST /9 AM CST/ Saturday through
     Saturday afternoon for NEZ079-080.

&&

UPDATE...Trigg
SHORT TERM...DR
LONG TERM...DR
AVIATION...KAK
FIRE WEATHER...DR
Hazardous weather outlook, Jan 16, 6:02 PM MST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
602 PM MST Fri Jan 16 2026

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
602 PM MST Fri Jan 16 2026 /702 PM CST Fri Jan 16 2026/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Saturday, a Fire Weather Watch is in effect for most of the area as
winds may gust up to 55 mph along with dry conditions. This could
cause fires to grow rapidly and be hard to control.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

In the hours before

Local storm report, Jan 16, 8:22 PM MST, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
822 PM MST Fri Jan 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     Non-Tstm Wnd Gst 1 NNE Goodland          39.37N 101.70W
01/16/2026  M76 MPH          Sherman            KS   ASOS

            Corrects previous non-tstm wnd gst report
            from 1 NNE Goodland. ASOS station KGLD
            Goodland.

&&

Trigg

Nearby

Red Flag Warnings in Kansas, 2026Red Flag Warnings in Colorado, 2026Red Flag Warnings in Nebraska, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.